Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 137, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2005, 8:29 PM CDT for 4 counties in Kansas. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2005, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 10, 2005, 9:04 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Lyon County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:55 PM CDT | HAIL 1 | 3 E Admire, KS | |
| Jun 10, 9:00 PM CDT | HAIL 1 | 5 W Osage City, KS | |
| Jun 10, 9:14 PM CDT | HAIL 0.88 | Osage City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 10, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 110131
SVRTOP
KSC031-111-139-197-110230-
/O.NEW.KTOP.SV.W.0137.050611T0129Z-050611T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT FRI JUN 10 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS
LYON COUNTY IN EAST CENTRAL KANSAS
OSAGE COUNTY IN EAST CENTRAL KANSAS
SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 930 PM CDT
* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE WAS
LOCATED NEAR FROM COUNCIL GROVE TO EMPORIA TO EUREKA...MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
AMERICUS...
LEBO...
READING...
WAVERLY...
ALLEN...
MELVERN LAKE...
ADMIRE...
MELVERN...
OSAGE CITY...
LYNDON...
QUENEMO...
BURLINGAME...
POMONA LAKE...
SCRANTON...
CARBONDALE...
OVERBROOK...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3818 9636 3808 9554 3884 9551 3888 9593
3899 9644 3866 9635
$$1 follow-up statement
000
WWUS53 KTOP 110204
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT FRI JUN 10 2005
KSC031-111-139-197-110213-
/O.CAN.KTOP.SV.W.0137.000000T0000Z-050611T0230Z/
WABAUNSEE-OSAGE-LYON-COFFEY-
903 PM CDT FRI JUN 10 2005
...THE SEVERE THUNDERSTORM WARNING FOR COFFEY...LYON...OSAGE AND
SOUTHERN WABAUNSEE COUNTIES HAS BEEN CANCELLED...
AT 903 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS...POSSIBLY TO 45 MPH...WERE STILL POSSIBLE FROM THE
THUNDERSTORMS. HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3818 9636 3808 9554 3884 9551 3888 9593
3899 9644 3866 9635
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:11 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 10, 3:11 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT FRI JUN 10 2005 .DISCUSSION... SHORT TERM CONCERNS WILL BE POSSIBLE SEVERE WEATHER CHANCES TONIGHT AND FLOODING POTENTIAL THROUGH TOMORROW MORNING. ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE TOP CWA. CLOUDS HAVE PUT A DAMPER ON SURFACE TEMPERATURES AS ONLY A FEW LOCALES WILL SEE GLIMPSES OF SUN. THESE CLOUDS WILL ADD UNCERTAINTY TO THE SEVERE POTENTIAL LATER. LATEST RUN OF THE NAM BRINGS WAVE CURRENTLY LOCATED IN NORTHERN NEW MEXICO OUT INTO THE SOUTHERN PLAINS WHILE THE GFS SWINGS IT THROUGH CENTRAL KANSAS. WILL TREND TOWARDS A NAM SOLUTION WITH SOME SEVERE POTENTIAL FOR TOP CWA BUT MORE LIKELY ANOTHER FLOODING PROBLEM OVERNIGHT. SPC DAY ONE HAS MODERATE RISK FOR FAR SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE. WITH THE ABUNDANT RAINFALL OVER THE LAST FEW DAYS...ANY ORGANIZED AREA OF PRECIPITATION WILL LIKELY LEAD TO ADDITIONAL WATER PROBLEMS. FFG VALUES REMAIN VERY LOW IN THE .6 TO 1.6 INCH RANGE. NO CHANGES TO CURRENT FLOOD WATCH GOING. FOR SATURDAY NIGHT DRY LINE SETS UP ACROSS NORTH CENTRAL KANSAS INTO TEXAS PANHANDLE. OTHER BOUNDARIES MAY BE PRESENT FROM MORNING CONVECTION WHICH MAY BE A FOCUS FOR ISOLATED CONVECTION. THUNDERSTORMS SHOULD FORM INTO A CLUSTER AGAIN SATURDAY NIGHT AND PROPAGATE EAST INTO EASTERN KANSAS SATURDAY NIGHT. MADE LITTLE CHANGE TO POP FORECAST DURING THIS TIME PERIOD. SUNDAY AND SUNDAY NIGHT LOOKING A BIT MORE INTERESTING WITH REGARD TO HEAVY RAIN POTENTIAL. PRECIPITATAL WATER VALUES WILL INCREASE TO 1.5 TO 2.0 INCHES ACROSS EASTERN KANSAS. WAVE OVER THE ROCKIES EJECTS A WAVE/TROUGH ACROSS THE CENTRAL PLAINS WITH DIFFLUENT UPPER FLOW ACROSS EASTERN KANSAS. MAY BE FLOODING PROBLEMS ONCE AGAIN OR ONGOING SUNDAY NIGHT AND MAY NEED ANOTHER WATCH FOR THIS TIME PERIOD. IN THE EXTENDED...GFS/NAM AND ECMWF DIFFER ON THE TIMING OF THE FRONT AND UPPER TROUGH MOVING THROUGH THE PLAINS ON MONDAY HAVE GONE WITH THE SLOWER SOLUTION OF THE GFS AND INSERTED SOME SMALL POPS MONDAY EVENING...THEN DRY THEREAFTER. RIDGE BUILDS INTO THE PLAINS AND SURFACE HIGH PRESSURE RIDGE SETS UP FROM MINNESOTA TO EASTERN KANSAS. TEMPERATURES GENERALLY IN THE 60S FOR LOWS AND MID 80S FOR HIGHS. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ACROSS ALL COUNTIES FOR TONIGHT THROUGH 10AM SATURDAY. &&
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE TIME PERIOD NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT FRI JUN 10 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-111000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 355 PM CDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TONIGHT. FLASH FLOODING FLOODING WILL POSE A SIGNIFICANT HAZARD ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A FLOOD WATCH IS IN EFFECT THIS EVENING THROUGH MID MORNING SATURDAY. AN ISOLATED THUNDERSTORM MAY ALSO PRODUCE SOME LARGE DESTRUCTIVE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY THROUGH MONDAY. FLOODING WILL REMAIN A HAZARD THROUGH THIS PERIOD. CREEK AND RIVER FLOODING COULD BECOME A GREATER HAZARD. THERE IS A POSSIBILITY FOR SOME THUNDERSTORMS TO BECOME SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 10, 6:53 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 653 PM CDT FRI JUN 10 2005 KSZ037-054>056-058-059-110500- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 653 PM CDT FRI JUN 10 2005 SEVERE THUNDERSTORM WATCH NUMBER 455 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris | 46 min |
| Jun 10, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 35 min |
| Jun 10, 9:17 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 46 min |
| Jun 11, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 11, 2:44 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.